Texas, 2006

Tornado and Hail in Texas, May 14, 2006

May 14, 2006 · NWS EWX · 8 events in 4 counties and zones

4 hail, 2 thunderstorm wind, 1 funnel cloud, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 14, 12:11 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, May 14, 12:11 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
111 PM CDT SUN MAY 14 2006

.AVIATION...
CONVECTIVE ACTIVITY ACROSS CENTRAL TEXAS AND INTO LOUISIANA WILL
BUILD INTO THE HILL COUNTRY AND SOUTH CENTRAL TEXAS BY 20Z. MVFR
CONDITIONS CAN BE EXPECTED IN AND AROUND THE STORMS, BUT VFR
CONDITIONS WILL PREVAIL OTHERWISE. CIGS WILL LOWER TO MVFR BY 04-
06Z MONDAY AND PERSIST THROUGH 09Z AT KDRT AND 14-15Z AT KAUS AND
KSAT. WINDS WILL BE NE/E NEAR 10 KTS THROUGH THE NEXT 24 HRS.

&&

.PREV DISCUSSION... (ISSUED 947 AM CDT SUN MAY 14 2006)

UPDATE...
MADE A QUICK UPDATE FOR SVR TSTM WATCH 349 VALID UNTIL 5 PM CDT.  UPPED
POPS A LITTLE FOR THE AFTERNOON...ESPECIALLY WESTERN HILL COUNTRY
WHERE ANOTHER WATCH MAY BE REQUIRED LATER.

PREV DISCUSSION... (ISSUED 439 AM CDT SUN MAY 14 2006)

DISCUSSION...
A COLD FRONT IS BACKING INTO OUR NORTHEAST COUNTIES EARLY THIS
MORNING WITH CONVECTION MOVING ACROSS CENTRAL TEXAS ALONG THE
FRONT. A CAPPING INVERSION HOLDS THE WESTERN COUNTIES OF SOUTH
CENTRAL TEXAS IN DRY AIR THIS MORNING, BUT DEWPOINT ADVECTION OF
LOW 70S AND THE FRONTAL CONVERGENCE WILL EVENTUALLY WITHER THE CAP
AWAY BY MIDDAY TO BRING A GOOD CHANCE OF RAIN TO ALL AREAS.

MODEL QPF POINTS TO THE PARCHED SW COUNTIES AS THE AREA MOST
LIKELY TO GET HEAVY RAINS. THUS A RUNOFF THREAT IS NOT ANTICIPATED
OTHER THAN THE POTENTIAL FOR A 2 INCH DOWNPOUR OVER AN URBAN OR
FLASHY AREA.

THE WX MAIN THREAT IS SEVERE WEATHER FROM LARGE HAIL AND STRAIGHT
LINE WINDS. A THREAT FOR TORNADOES WILL EXIST MAINLY FOR TODAY
ALONG THE FRONT WHICH WILL BE LOOSELY DEFINED DUE TO OUTFLOW
BOUNDARIES DURING THE DAY. STORMS ARE SUGGESTED BY THE HIGHER
RESOLUTION MODELS TO BECOME MORE ORGANIZED INTO A COMPLEX AS THEY
MOVE INTO THE RIO GRANDE PLAINS THIS EVENING. ELEVATED STORMS AND
HAIL WILL REMAIN POSSIBLE THROUGH THE NIGHT INTO EARLY MONDAY
MORNING AS MID-LEVEL LAPSE RATES REMAIN PLENTY STEEP.

THE NW FLOW PATTERN BECOMES A MORE STABLE NORTHERLY FLOW PATTERN
BY LATE MONDAY WITH THE MID LEVEL LAPSE RATE DISAPPEARING WITH
THE LOW LEVEL COOL AIR ADVECTION. THUS A PLEASANT SPRING DAY IS ON
TAP FOR MONDAY NIGHT THROUGH WEDNESDAY. THE UPPER LOW OVER THE
NERN US RESPONSIBLE FOR THIS PLEASANT WEATHER PATTERN WILL ROTATE
NE WITH A GENERAL TROUGH LEFT BEHIND TO PRODUCE ANOTHER NW FLOW
PATTERN OVER TX LATE IN THE WEEK. THIS PATTERN MAKE TAKE LONGER TO
PRODUCE A CHANCE OF RAIN SINCE A DRY AIR REGIME WILL BE IN PLACE.
THERE IS ALSO THE MID-LEVEL RIDGE THAT WILL COVER AT LEAST THE
WESTERN PART OF TX AND MODELS SHOW VARYING DEGREES OF STRENGTH OF
THIS RIDGE. THUS SOME GHOST 10 POPS WERE LEFT TO FINISH OUT THE
EXTENDED FORECAST. WILL NOT STRAY FROM MEX GUIDANCE TEMPS FOR
LATE IN THE WEEK UNTIL MODEL HEIGHT FIELDS FALL INTO BETTER
AGREEMENT.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/25
Hazardous weather outlook, May 14, 4:05 AM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 AM CDT SUN MAY 14 2006

TXZ171>173-183>194-202>209-217>225-228-151015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
505 AM CDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED. SOME OF THE
STORMS COULD BECOME SEVERE. THE MAIN THREATS ARE LARGE HAIL AND
DAMAGING WINDS. A MINOR THREAT FOR TORNADOES EXISTS TODAY ALONG
SURFACE BOUNDARIES AND A COLD FRONT. LOCALLY HEAVY RAINFALL IS
POSSIBLE WHERE STORMS MOVE OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ON MONDAY. THE
MAIN THREAT IS LOCALLY HEAVY RAINFALL ALONG THE RIO GRANDE WHERE
STORMS MOVE ACROSS THE SAME AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

The radar

The Ft Hood radar (KGRK), 45 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Llano

When
May 14, 1:15 PM CST to 1:25 PM CST
Where
Llano County, Llano
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.783, -97.850

Funnel Cloud, Williamson

When
May 14, 2:25 PM CST to 2:27 PM CST
Where
Williamson County, Round Rock
Reported by
NEWSPAPER
Coordinates
30.117, -99.050

Hail, Gillespie

When
May 14, 2:40 PM CST to 3:10 PM CST
Where
Gillespie County, Harper
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.133, -99.050

Thunderstorm Wind, Williamson

When
May 14, 2:45 PM CST to 2:55 PM CST
Where
Williamson County, 7 mi W of Florence
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
30.750, -98.667

Winds from a severe thunderstorm tore the roofs off several homes in the Florence area.

Tornado, Williamson

When
May 14, 2:50 PM CST to 2:52 PM CST
Where
Williamson County, 5 mi NW of Andice
Rating
F0
Path length
0.2 mi
Path width
70 yd
Reported by
LAW ENFORCEMENT
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

A small, short-lived tornado touched down briefly, damaging a home and tearing the roof off a barn. It them moved into an open field and dissipated.

Thunderstorm Wind, Williamson

When
May 14, 3:05 PM CST to 3:25 PM CST
Where
Williamson County, Andice
Measured
80 kt (92 mph) estimated gust
Property damage
$100,000
Reported by
AMATEUR RADIO
Coordinates
30.300, -99.250

Severe thunderstorm winds damaged roofs and blew down small out-buildings near Andice.

Hail, Kerr

When
May 14, 3:40 PM CST to 4:00 PM CST
Where
Kerr County, 7 mi NE of Kerrville
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.833, -97.917

Hail, Gillespie

When
May 14, 3:51 PM CST to 4:00 PM CST
Where
Gillespie County, 15 mi SW of Fredericksburg
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.833, -97.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507040, 5507041, 5507042, 5504879, 5504880, 5504881, 5504882, 5504883.